This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
WHAT YOU NEED TO KNOW:
What is lithium toxicity?
Lithium toxicity happens when the amount of lithium in your blood is too high. Lithium is a medicine that is used to treat depression and bipolar disorder.
What causes lithium toxicity?
Toxicity can occur if you take a large dose of lithium at one time. Toxicity can also be caused by taking a slightly higher dose of lithium over time. It can also occur if you are dehydrated, or you take medicines that cause lithium to build up in your blood. These medicines may include NSAIDs, certain blood pressure medicines, and medicines used to treat epilepsy. A decreased intake of sodium (salt) can also lead to lithium toxicity.
What are the signs and symptoms of mild to moderate lithium toxicity?
- Nausea and vomiting
- Abdominal pain or diarrhea
- Shakiness, especially in your hands
- Muscle weakness
- Lack of coordination of fingers, hands, arms, legs, or body
- Slurred speech
- Increased thirst
What are the signs and symptoms of severe lithium toxicity?
- Blurred vision
- Severe muscle spasms
How do I safely take lithium?
- Take this medicine exactly as directed. Contact your healthcare provider if you miss a dose or you have any questions about how to take lithium.
- Drink liquids as directed. Ask how much liquid to drink each day and which liquids are best for you. Dehydration can increase your risk of lithium toxicity.
- Do not decrease the amount of salt you eat without talking to your healthcare provider. A decreased salt intake can increase your risk of lithium toxicity.
- Go to all your follow-up appointments. Your healthcare provider will need to monitor you closely while you are taking lithium. You will need regular blood tests.
What should I do if I think I or someone I know took too much lithium?
Call the Poison Control Center at 1-800-222-1222 immediately.
Call 911 or have someone else call for any of the following:
- You have a seizure.
- You cannot be awakened.
When should I seek immediate care?
- You are confused.
- You are having trouble staying awake.
- You have signs of dehydration such as increased thirst, dark yellow urine, urinating little or not at all, or dry eyes or mouth.
- You have severe muscle spasms.
When should I contact my healthcare provider?
- You have nausea, vomiting, abdominal pain, or diarrhea.
- You are shaky.
- Your muscles feel weak.
- You have questions or concerns about your condition or care.
Care AgreementYou have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your healthcare providers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
Learn more about Lithium Toxicity
IBM Watson Micromedex
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.